Wyoming, 2018

Flash Flood and Hail in Wyoming, August 7, 2018

August 7, 2018 · NWS CYS · 10 events in 2 counties and zones

Thunderstorms produced very large hail, strong winds, and torrential rainfall across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced very large hail, strong winds, and torrential rainfall across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:18 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 7, 1:18 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Aug 7 2018

Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z
to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from
09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z
to 01Z with wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 5:43 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 7, 1:14 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HILLSDALE               41.21N 104.48W
08/07/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Special weather statement, Aug 7, 1:14 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT TUE AUG 7 2018

WYZ118-119-072100-
Central Laramie County WY-East Laramie County WY-
214 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hillsdale, or 17 miles east of Cheyenne. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hillsdale around 220 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 377 and
384.

LAT...LON 4122 10439 4114 10438 4110 10454 4127 10452
TIME...MOT...LOC 2014Z 092DEG 2KT 4120 10447

Rubin
Special weather statement, Aug 7, 2:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT TUE AUG 7 2018

WYZ118-119-072145-
Central Laramie County WY-East Laramie County WY-
312 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 23 miles east of Cheyenne, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carpenter.

This includes Interstate 80 in Wyoming between mile markers 388 and
389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10450 4117 10430 4100 10410 4100 10445
TIME...MOT...LOC 2111Z 327DEG 18KT 4107 10435

Braun
Special weather statement, Aug 7, 2:25 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT TUE AUG 7 2018

WYZ118-119-072215-
Central Laramie County WY-East Laramie County WY-
325 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 11 miles east of Cheyenne, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 370 and
397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 10467 4126 10465 4124 10413 4108 10415
TIME...MOT...LOC 2125Z 277DEG 19KT 4120 10458

Braun
Special weather statement, Aug 7, 2:35 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
335 PM MDT TUE AUG 7 2018

WYZ117-118-072200-
Central Laramie County WY-South Laramie Range Foothills WY-
335 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Af Base, or near Cheyenne, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 16.
 Interstate 80 in Wyoming between mile markers 357 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 10496 4121 10496 4126 10465 4109 10467
TIME...MOT...LOC 2135Z 269DEG 20KT 4116 10486

Braun
Special weather statement, Aug 7, 3:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT TUE AUG 7 2018

WYZ117-118-072230-
Central Laramie County WY-South Laramie Range Foothills WY-
401 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren AFB, or near Cheyenne, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 14.
 Interstate 80 in Wyoming between mile markers 356 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 10494 4120 10492 4119 10460 4102 10463
TIME...MOT...LOC 2201Z 282DEG 6KT 4114 10485

Braun

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
August 7, 3:05 PM MST to 3:10 PM MST
Where
Laramie County, 1.34 mi SW of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.127, -104.840

Hail covered the ground at a local car dealership just west of Cheyenne.

Flash Flood, Laramie

When
August 7, 3:30 PM MST to 4:00 PM MST
Where
Laramie County, 2.85 mi ESE of (Cys)cheyenne Airport to 2.9 mi SW of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.146, -104.758

More than a half foot of rushing water covered the intersection of East Pershing Avenue and College Drive, and over the curbs up to the front steps of several homes. The outside lanes of Fox Farm Road and College Drive, as well as Avenue C were flooded. Crow Creek was out of its banks and the Ames Avenue underpass was under a couple feet of water.

Hail, Laramie

When
August 7, 3:35 PM MST to 3:40 PM MST
Where
Laramie County, 1.57 mi E of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.143, -104.790

Hail covered the ground near Converse and East Pershing Avenues.

Hail, Laramie

When
August 7, 4:00 PM MST to 4:02 PM MST
Where
Laramie County, 4.2 mi SSW of Hillsdale
Measured
1 in hail
Reported by
Public
Coordinates
41.159, -104.525

Hail was observed on Interstate 80 near the Hillsdale exit.

Thunderstorm Wind, Platte

When
August 7, 7:05 PM MST to 7:07 PM MST
Where
Platte County, 20 mi SSE of Wheatland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.783, -104.801

Estimated wind gusts of 60 mph were observed just northeast of Chugwater.

Hail, Platte

When
August 7, 7:28 PM MST to 7:30 PM MST
Where
Platte County, 4.68 mi E of Slater
Measured
1.5 in hail
Reported by
Public
Coordinates
41.880, -104.730

Ping pong ball size hail was observed east of Slater.

Hail, Platte

When
August 7, 7:28 PM MST
Where
Platte County, 4.68 mi E of Slater
Measured
1.5 in hail
Reported by
Public
Coordinates
41.880, -104.730

Hail, Laramie

When
August 7, 8:06 PM MST to 8:08 PM MST
Where
Laramie County, 1 mi S of Meriden
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
41.526, -104.320

Golf ball to tennis ball size hail was observed near the Meriden rest area on US Highway 85.

Hail, Laramie

When
August 7, 8:06 PM MST
Where
Laramie County, 1.38 mi S of Meriden
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
41.520, -104.320

Hail, Laramie

When
August 7, 8:25 PM MST to 8:27 PM MST
Where
Laramie County, Albin
Measured
1.25 in hail
Reported by
Public
Coordinates
41.420, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773834, 773836, 773839, 773841, 773843, 773845, 786064, 773846, 786065, 773847.